New Mexico, 2003

Tornado in New Mexico, June 5, 2003

June 5, 2003 · NWS EPZ · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 5, 12:20 PM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 5, 12:20 PM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
120 PM MDT THU JUN 5 2003

SYNOPSIS...
A SLIGHT CHANCE OF THUNDERSTORMS EXISTS OVER MUCH OF THE REGION THIS
AFTERNOON AND TONIGHT AS INSTABILITY FROM A WEAK UPPER LEVEL TROUGH
AND MOISTURE COMBINE TO FORM ISOLATED THUNDERSTORMS...ESPECIALLY OVER
THE MOUNTAIN ZONES.   A BACKDOOR COOL FRONT WILL PUSH INTO THE AREA
EARLY TOMORROW THAT WILL CONTINUE A SLIGHT CHANCE OF THUNDERSTORMS
THROUGH THE WEEKEND.  A DRY WEST FLOW ALOFT AND BUILDING HIGH
PRESSURE WILL DIMINISH CHANCES FOR SHOWERS AND THUNDERSTORMS FOR MUCH
OF NEXT WEEK.

DISCUSSION...
RADAR AND SATELLITE DATA INDICATE THUNDERSTORMS ALREADY FORMING OVER
THE HIGHER MOUNTAINS EARLY THIS AFTERNOON.  THUNDERSTORMS ARE
EXPECTED TO CONTINUE THROUGH THE NIGHT AS AN UPPER LEVEL
TROUGH...EMBEDDED IN A NORTHWEST FLOW ALOFT...MOVES OVER THE FORECAST
AREA RESULTING IN INSTABLE REGION FOR THE EASTERN HALF OF THE
FORECAST AREA.  AVAILABLE MOISTURE REMAINS HIGHER OVER REGIONS EAST
OF THE RIO GRANDE WITH CONSIDERABLE MOISTURE ALONG THE EASTERN
FRINGES OF THE CWA AS EVIDENCED BY HIGHER CAPE AND THETA-E AND PW
VALUES EAST.  EXPECT MORE FREQUENT AND STRONGER THUNDERSTORMS TO
OCCUR OVER THE SOUTHERN SACRAMENTO MOUNTAINS AND EASTERN HUDSPETH
COUNTIES LATE THIS AFTERNOON AND EARLY EVENING. A FEW STORMS MAY
PRODUCE LARGE HAIL. LATER TONIGHT AN EXPECTED BACKDOOR FRONT WILL
PUSH ALL THE WAY INTO THE FORECAST AREA AS FAR AS THE CONTINENTAL
DIVIDE.  THIS FRONT WILL PROVIDE A FOCUSING MECHANISM FOR MORE
THUNDERSTORM ACTIVE FOR FRIDAY AFTERNOON AND EVENING.

THUNDERSTORM ACTIVITY WILL DIMINISH SOME SATURDAY AND SUNDAY AS THE
MOISTURE AND FRONT RETREAT TO THE EAST.  FOR MONDAY AND THE FIRST
PART OF NEXT WEEK HIGH PRESSURE BUILDING OVER NORTHERN MEXICO AND A
DRY AND STABLE WEST FLOW ALOFT WILL SUPPRESS THUNDERSTORM ACTIVITY
ACROSS THE FORECAST AREA FOR MUCH OF NEXT WEEK.

PRELIMINARY NUMBERS...

EL PASO               BU 068/089 066/089 065 22212
ALAMOGORDO            BB 061/087 060/085 059 22222
LAS CRUCES            BU 067/088 064/088 063 12212
CLOUDCROFT            BE 044/066 047/061 046 35332
TRUTH OR CONSEQUENCES BU 063/089 060/083 059 12110
SILVER CITY           BU 056/082 055/076 054 01010
DEMING                UU 065/092 063/087 062 00000
LORDSBURG             UU 064/095 061/088 060 00000
SIERRA BLANCA         EB 066/080 061/084 060 23323

.ELP...NONE

04
Hazardous weather outlook, Jun 5, 9:15 AM MST, 7 hours 30 minutes before
NMZ022>025-030>032-TXZ055-056-051900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1015 AM MDT THU JUN 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...TODAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON
OVER THE SACRAMENTO MOUNTAINS SOUTH INTO HUDSPETH COUNTY.  A COUPLE
STORMS MAY BE SEVERE WITH HAIL TO 1-1/2 INCHES AND WIND GUSTS TO 60
MPH.  OUTFLOWS FROM THESE STORMS MAY TRIGGER ADDITIONAL STORMS WEST
TO THE RIO GRANDE LATE THIS AFTERNOON AND EVENING...SOME WITH WIND
GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED THUNDERSTORMS FRIDAY AND SATURDAY MAINLY EAST
OF THE RIO GRANDE.  A FEW STORMS MAY APPROACH SEVERE LEVELS.
THUNDERSTORMS OVER THE SACRAMENTO MOUNTAINS AND EASTERN HUDSPETH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SERVICES MAY BE REQUIRED EAST OF RIO GRANDE ESPECIALLY OVER
HUDSPETH AND EASTERN OTERO COUNTIES.

In the hours before

Local storm report, Jun 5, 3:20 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
420 PM MDT THU JUN 05 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    20 SW ALAMOGORDO ON WSMR   NM   69 MPH WIND GUST
06/05/03   OTERO
Special weather statement, Jun 5, 4:42 PM MST, 3 minutes before
NMZ024-025-060045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
542 PM MDT THU JUN 5 2003

...CLUSTER OF STRONG THUNDERSTORMS MOVING OVER EASTERN OVER OTERO
COUNTY...

AT 545 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LARGE
CLUSTER OF STRONG STORMS IN EASTERN OTERO COUNTY OVER THE SOUTHERN
TIP OF THE SOUTHERN SACRAMENTO MOUNTAINS AND ADJACENT AREAS OF THE
TULAROSA BASIN. THE AREA OF STRONGEST STORM ACTIVITY IS SOUTH OF
TIMBERON...EXTENDING NORTHEAST TO PINON. THESE STORMS ARE MOVING
SOUTHEAST TOWARD THE GUADALUPE MOUNTAINS AT 15 MPH.

PERSONS IN THIS AREA SHOULD TAKE COVER AS HAIL TO HALF AN INCH AND
WINDS TO 50 MPH ARE LIKELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.SRH.NOAA.GOV/ELP

BIRD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Otero

When
June 5, 4:45 PM MST to 4:55 PM MST
Where
Otero County, 15 mi NE of Mescalero
Rating
F0
Path length
0.2 mi
Path width
15 yd
Reported by
PARK/FOREST SERVICE
Coordinates
33.300, -105.583

The U.S. Forest Service reported a small tornado (landspout) just east of Whitetail which knocked down a few trees.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyThe tornado archive for New Mexico, 2003Warnings in New Mexico, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366374.